Alert archive / Georgia / Tornado Warnings in 2022

Tornado Warning 79, NWS Tallahassee, FL

December 15, 2022Colquitt County, Worth County, Georgia

NWS Tallahassee, FL issued this tornado warning at Dec 15, 2022, 5:27 AM EST for Colquitt County, Worth County, Georgia. It was in force for 13 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 15, 2022, 5:27 AM EST (10:27 UTC)
Expired
Dec 15, 2022, 5:40 AM EST
In force
13 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Colquitt County, GA, Worth County, GA

The radar

The Moody AFB radar (KVAX), 93 km from the middle of the area, began a volume at 10:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 15, 5:27 AM ESTTORNADOTicknor, GABRIEF TDS ON RADAR COINCIDED WITH LARGE AMOUNT OF POWER OUTAGES FROM COLQUITT ELECTRIC OUTAGE MAP IN FAR NW COLQUITT COUNTY AND SOUTHERN WORTH COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 15, 2:02 AM ESTTornado WatchSPC7 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 10.5 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2022-12-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 172 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2022-12-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 222 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
172 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
513 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
222 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

056 
WFUS52 KTAE 151027
TORTAE
GAC071-321-151100-
/O.NEW.KTAE.TO.W.0079.221215T1027Z-221215T1100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tallahassee FL
527 AM EST Thu Dec 15 2022

The National Weather Service in Tallahassee has issued a

* Tornado Warning for...
  Northwestern Colquitt County in south central Georgia...
  Southeastern Worth County in south central Georgia...

* Until 600 AM EST.
    
* At 527 AM EST, a severe thunderstorm capable of producing a tornado
  was located over Doerun, or 13 miles northwest of Moultrie, moving
  northeast at 35 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Poulan and Poulan around 555 AM EST.

Other locations impacted by this tornadic thunderstorm include
Minton, Pritchetts, Scooterville, Anderson City, Ticknor, Tempy,
Minnesota and Powelltown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Tallahassee.

&&

LAT...LON 3139 8365 3136 8365 3127 8393 3129 8397
      3133 8400 3155 8381
TIME...MOT...LOC 1027Z 228DEG 29KT 3133 8392 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

42-DVD
2 follow-up statements
969 
WWUS52 KTAE 151034
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
534 AM EST Thu Dec 15 2022

GAC071-151044-
/O.CAN.KTAE.TO.W.0079.000000T0000Z-221215T1100Z/
Colquitt GA-
534 AM EST Thu Dec 15 2022

...THE TORNADO WARNING FOR NORTHWESTERN COLQUITT COUNTY IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 900 AM EST for south central
Georgia.

LAT...LON 3139 8365 3136 8365 3132 8376 3133 8376
      3133 8399 3134 8399 3155 8381
TIME...MOT...LOC 1034Z 228DEG 29KT 3137 8387 

$$

GAC321-151100-
/O.CON.KTAE.TO.W.0079.000000T0000Z-221215T1100Z/
Worth GA-
534 AM EST Thu Dec 15 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 AM EST FOR
SOUTHEASTERN WORTH COUNTY...
    
At 534 AM EST, a severe thunderstorm capable of producing a tornado
was located near Doerun, or 11 miles south of Sylvester, moving
northeast at 35 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Poulan and Poulan around 555 AM EST.

Other locations impacted by this tornadic thunderstorm include
Anderson City, Minton, Tempy, Powelltown, Pritchetts and
Scooterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.

&&

LAT...LON 3139 8365 3136 8365 3132 8376 3133 8376
      3133 8399 3134 8399 3155 8381
TIME...MOT...LOC 1034Z 228DEG 29KT 3137 8387 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

42-DVD
883 
WWUS52 KTAE 151040
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
540 AM EST Thu Dec 15 2022

GAC321-151050-
/O.CAN.KTAE.TO.W.0079.000000T0000Z-221215T1100Z/
Worth GA-
540 AM EST Thu Dec 15 2022

...THE TORNADO WARNING FOR SOUTHEASTERN WORTH COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 900 AM EST for south central
Georgia.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Tallahassee.

LAT...LON 3139 8365 3136 8365 3132 8376 3133 8376
      3133 8399 3134 8399 3155 8381
TIME...MOT...LOC 1037Z 228DEG 29KT 3140 8382 

$$

42-DVD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at Dec 15, 3:23 AM EST, 2 hours 4 minutes earlier.

Area forecast discussion, Dec 15, 3:23 AM EST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
323 AM EST Thu Dec 15 2022

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE, FIRE WEATHER, HYDROLOGY...

.NEAR TERM...
(Today and tonight)
Issued at 257 AM EST Thu Dec 15 2022

The cold front continues to move through the area this morning
accompanied by showers and thunderstorms, some being strong to
severe. The front and associated showers are expected to clear the
area by mid to late morning, with cool dry conditions being ushered
in behind.

High temperatures today were realized ahead of the front for many
areas between midnight and 3 AM and peaked in the high 60s and low
70s. Day time temperatures will be a be a few degrees cooler peaking
in the mid to low 60s with clear skies. Tonight will begin a cooling
trend that will continue into the weekend. Significantly cool
overnight lows start tonight with temperatures in the low 40s and
high 30s.

&&

.SHORT TERM...
(Friday through Saturday night)
Issued at 257 AM EST Thu Dec 15 2022

Sprawling surface high pressure across the southern US will
dominate during the day Friday with cool and dry conditions with
highs around 60 degrees. Friday night through Saturday night will
see a shortwave trough in the southern Plains induce a surface low
in the western Gulf which will slide east across the Florida
peninsula Saturday night. Some light rain or light showers will
affect the southern half of the CWA beginning late Saturday
afternoon. Colder air will be making its way into the area
Saturday night from fresh high pressure in the southern Plains.
Lows Saturday night will be in the 30s but rain should already be
east and south of the area.

&&

.LONG TERM...
(Sunday through Wednesday)
Issued at 257 AM EST Thu Dec 15 2022

The next system to affect the area comes in the long term period
from Monday night to Tuesday night. This will be another southern
track system with most rain chances favoring near the coast and
south of I10. Rainfall amounts appear light and temperatures will
moderate slightly with lows each night mainly in the upper 30s to
lower 40s. High pressure nudges in to the area Wednesday ahead of
a stronger colder front which will affect the southeast US towards
the end of next week.

&&

.AVIATION...
(06Z TAFS)
Issued at 103 AM EST Thu Dec 15 2022

Wind shear was removed from the TAFs as the rain and thunderstorms
cover much of the service area. Expect sites to bounce between VFR
to IFR as precipitation rolls through, with lower conditions being
possible in strong or severe storms. Gusty and erratic winds will
be possible with thunderstorms, with perhaps a few more tornadoes.
Behind the front, we may have some lingering rain before cooler
and drier air filters in the region. Winds will eventually be
northerly once the front passes and may be gusty through the early
afternoon.

&&

.MARINE...
Issued at 257 AM EST Thu Dec 15 2022

A strong cold front will continue to move through the coastal
waters this morning, with a line of showers and thunderstorms.
These storms will be capable of producing waterspouts and gusty
winds. A Small Craft Advisory is in effect until early this
afternoon. Looking ahead, more tranquil conditions will return on
Friday into into the weekend with fresh northerly breezes through
this period.

&&

.FIRE WEATHER...
Issued at 257 AM EST Thu Dec 15 2022

Rain is expected to exit the region later this morning with
cool and dry conditions moving in throughout the day. RH values will
drop slightly into the 45-55 percent range. Dispersions will vary
with areas south of I-10 experiencing low dispersions and our
northern most counties experiencing high dispersions on Friday. Next
chance for rain is on Saturday.

&&

.HYDROLOGY...
Issued at 257 AM EST Thu Dec 15 2022

As a squall line and cold front tracks across the tri-state
region today, localized rainfall amounts of 1 to  2 inches are
possible. Given the dry antecedent conditions, main concern is
ponding of water in low-lying/urban areas leading to minor
flooding. Looking ahead, there a couple of weather systems that
affect mainly the southern half of the Tri-State region. Rainfall
amounts appear light.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   72  42  62  41 /  40   0   0   0
Panama City   68  45  63  45 /   0   0   0   0
Dothan        64  38  59  38 /   0   0   0   0
Albany        68  39  59  38 /  20   0   0   0
Valdosta      68  40  61  38 /  60   0   0   0
Cross City    78  43  66  40 /  90   0   0   0
Apalachicola  71  45  64  47 /  30   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late tonight for FLZ108-112-114-
     115.

     High Surf Advisory until 1 PM EST this afternoon for FLZ108-112-
     114.

GA...None.
AL...None.
GM...Small Craft Advisory until 1 PM EST this afternoon for GMZ730-
     750-752-755-765-770-772-775.

&&

NEAR TERM...Darish
SHORT TERM...Scholl
LONG TERM....Scholl
AVIATION...KR
MARINE...Scholl
FIRE WEATHER...Darish
HYDROLOGY...Scholl

In the hours before

Local storm report, Dec 15, 3:01 AM EST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
301 AM EST THU DEC 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     MARINE TSTM WIND 3 W INDIAN PASS         29.69N 85.31W
12/14/2022  M40 MPH          GULF               FL   MESONET

            MESONET STATION 1680W FSWN GULF COUNTY
            SALINAS PARK.

0720 PM     TSTM WND GST     WAUSAU                  30.63N 85.60W
12/14/2022  M41 MPH          WASHINGTON         FL   MESONET

            MESONET STATION 1485W FSWN WASHINGTON COUNTY
            EOC.

&&
Local storm report, Dec 15, 3:39 AM EST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
339 AM EST THU DEC 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 AM     TSTM WND DMG     2 ENE COMPASS LAKE      30.60N 85.36W
12/15/2022                   JACKSON            FL   UTILITY COMPANY

            POWER OUTAGE AFFECTING 45 CUSTOMERS LIKELY
            DUE TO WIND NEAR COMPASS LAKE.

&&
Local storm report, Dec 15, 3:45 AM EST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
345 AM EST THU DEC 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 AM     TSTM WND DMG     1 N WHITE POND          30.57N 85.22W
12/15/2022                   JACKSON            FL   UTILITY COMPANY

            POWER OUTAGE AFFECTING 22 CUSTOMERS ALONG
            MADDOX ROAD LIKELY DUE TO WIND.

&&
Special weather statement, Dec 15, 3:54 AM EST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
354 AM EST Thu Dec 15 2022

FLZ011-013>016-026-114-115-150945-
Inland Franklin FL-Liberty FL-Gadsden FL-Calhoun FL-Inland Gulf FL-
Jackson FL-Coastal Franklin FL-Coastal Gulf FL-
354 AM EST Thu Dec 15 2022

...Strong thunderstorms will impact portions of southeastern Jackson,
Gulf and eastern Calhoun Counties in the Panhandle of Florida,
western Gadsden, Liberty and western Franklin Counties in Big Bend of
Florida through 445 AM EST/345 AM CST/...

At 354 AM EST/254 AM CST/, Doppler radar was tracking strong
thunderstorms along a line extending from 9 miles north of
Blountstown to 7 miles southwest of Port St. Joe. Movement was east
at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Blountstown, Port St. Joe, Apalachicola, Quincy, Greensboro,
Stonemill Creek, Chattahoochee, Orange, Wewahitchka, Gretna, Bristol,
Rock Bluff, Honeyville, Ocheesee, Juniper, Douglas City, Selman, Abe
Springs, Vilas and Chipola Cutoff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 AM EST/800 AM CST/ for
Big Bend of and the Panhandle of Florida...and southwestern Georgia.

&&

LAT...LON 2966 8543 2972 8547 3066 8501 3071 8478
      3070 8457 3046 8466 3041 8462 3033 8472
      3032 8470 3022 8478 3014 8478 2956 8501
TIME...MOT...LOC 0854Z 260DEG 30KT 3057 8501 2975 8539

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

42-DVD
Local storm report, Dec 15, 4:16 AM EST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
416 AM EST THU DEC 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 AM     NON-TSTM WND DMG 4 SSE MASSEE            31.13N 83.33W
12/15/2022                   COOK               GA   DEPT OF HIGHWAYS

            TREE LIMB BLEW DOWN ON HIGHWAY 37 EASTBOUND
            AT REGISTER ROAD TEMPORARILY BLOCKING THE
            ROAD.

&&
Special weather statement, Dec 15, 4:45 AM EST, 42 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
445 AM EST Thu Dec 15 2022

FLZ014>017-026-027-115-127-151030-
Inland Franklin FL-Liberty FL-Gadsden FL-Coastal Wakulla FL-
Inland Gulf FL-Coastal Franklin FL-Inland Wakulla FL-Leon FL-
445 AM EST Thu Dec 15 2022

...Strong thunderstorms will impact portions of east central Gulf,
Wakulla, central Gadsden, southeastern Liberty, Leon and Franklin
Counties through 530 AM EST/430 AM CST/...

At 445 AM EST/345 AM CST/, Doppler radar was tracking strong
thunderstorms along a line extending from 6 miles northeast of Quincy
to 9 miles southwest of Apalachicola. Movement was east at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Carrabelle, Eastpoint, Apalachicola, Quincy, Tallahassee, Havana, St.
Marks, Midway, Woodville, Crawfordville, St George Island, Florida
State University, Tallahassee Comm College, Doak Campbell Stadium,
Florida A And M, Wakulla, Franklin, Sopchoppy, Lake Bradford and
Jewel Fire Tower.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 AM EST/800 AM CST/ for
Big Bend of and the Panhandle of Florida...and southwestern Georgia.

&&

LAT...LON 2960 8517 2978 8507 2981 8502 2985 8504
      3070 8458 3067 8401 3052 8398 3052 8404
      3046 8404 3044 8407 3032 8408 2984 8434
      2981 8449 2975 8453 2954 8494
TIME...MOT...LOC 0945Z 278DEG 30KT 3065 8453 2966 8505

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

42-DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 14, 8:22 PM ESTSevere Thunderstorm WarningTAEEarly, Seminole23 min
Dec 14, 8:45 PM ESTSpecial Weather StatementTAEEarly30 min

Nearby

Tornado Warnings in Georgia, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.